Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 13, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jun 11, 2009, 2:45 AM CDT for Kankakee County, Will County, Illinois; Lake County, Porter County, Indiana. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2009, 2:45 AM CDT (07:45 UTC)
- Expired
- Jun 11, 2009, 4:11 AM CDT
- In force
- 86 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kankakee County, IL, Will County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 56 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 110745
FFWLOT
ILC091-197-INC089-127-111745-
/O.NEW.KLOT.FF.W.0013.090611T0745Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
245 AM CDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS...
EAST CENTRAL WILL COUNTY IN NORTHEAST ILLINOIS...
CENTRAL LAKE COUNTY IN NORTHWEST INDIANA...
SOUTHERN PORTER COUNTY IN NORTHWEST INDIANA...
* UNTIL 1245 PM CDT...
* AT 236 AM CDT...VERY HEAVY RAIN WAS INDICATED BY RADAR AS A RESULT
OF REPEATED THUNDERSTORM PASSAGE OVER THE WARNED AREA. MORE STORMS
THAT DEVELOPED IN KANKAKEE COUNTY WILL PASS OVER CENTRAL LAKE
AND SOUTHERN PORTER COUNTIES AND INUNDATE THOSE AREA WITH 3-4
INCHES OF RAIN BEFORE THE NIGHT IS OVER. FLOOD WATERS WILL
LIKELY NOT RECEDE UNTIL AROUND NOONTIME THURSDAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONE
GROVE...MALDEN...PEOTONE...BEECHER...HEBRON...CROWN POINT AND CEDAR
LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO SEE
WATER ON THE ROAD OR JUDGE HOW DEEP IT IS.
MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN VEHICLES. TWO FEET OF
FAST MOVING WATER CAN SWEEP VEHICLES...EVEN A PICKUP OR AN SUV...OFF
THE ROAD AND INTO A FLOOD SWOLLEN STREAM. TURN AROUND...DONT DROWN.
&&
LAT...LON 4136 8799 4144 8744 4143 8716 4148 8695
4135 8694 4114 8797
$$
BRUMER2 follow-up statements
000
WGUS73 KLOT 110844
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
344 AM CDT THU JUN 11 2009
ILC091-197-INC089-127-111745-
/O.CON.KLOT.FF.W.0013.000000T0000Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANKAKEE IL-WILL IL-LAKE IN-PORTER IN-
344 AM CDT THU JUN 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
SOUTHERN PORTER...CENTRAL LAKE...EAST CENTRAL WILL AND NORTHEASTERN
KANKAKEE COUNTIES...
AT 343 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. MORE
STORMS ARE MOVING INTO THE WARNED AREA FROM THE WEST AND SOUTHWEST.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR LAKE...
MALDEN AND CROWN POINT
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHICAGO.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO SEE
WATER ON THE ROAD OR JUDGE HOW DEEP IT IS.
MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN VEHICLES. TWO FEET OF
FAST MOVING WATER CAN SWEEP VEHICLES...EVEN A PICKUP OR AN SUV...OFF
THE ROAD AND INTO A FLOOD SWOLLEN STREAM. TURN AROUND...DONT DROWN.
LAT...LON 4136 8799 4144 8744 4143 8716 4148 8695
4135 8694 4114 8797
$$
BRUMER000
WGUS73 KLOT 110911
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
411 AM CDT THU JUN 11 2009
ILC091-197-INC089-127-110921-
/O.CAN.KLOT.FF.W.0013.000000T0000Z-090611T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANKAKEE IL-WILL IL-LAKE IN-PORTER IN-
411 AM CDT THU JUN 11 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN PORTER...
CENTRAL LAKE...EAST CENTRAL WILL AND NORTHEASTERN KANKAKEE
COUNTIES...
THIS WARNING WILL BE REPLACED BY A NEW WARNING COVERING A LARGER
AREA AND EXTENDING THE ENDING TIME.
LAT...LON 4136 8799 4144 8744 4143 8716 4148 8695
4135 8694 4114 8797
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:15 AM CDT, 30 minutes earlier.
Area forecast discussion, Jun 11, 2:15 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 215 AM CDT THU JUN 11 2009 .DISCUSSION... 312 PM...MAIN FORECAST CONCERN THIS AFTERNOON IS THE NEXT WAVE/ SYSTEM TO MOVE ACROSS THE REGION LATE TONIGHT AND WEDNESDAY AND HOW FAR NORTH PRECIP WILL EXTEND/DEVELOP. LONGER TERM...CONCERNS FOCUS ON VARIOUS SMALL CHANCES FOR PRECIP THRU THE WEEKEND AND A POSSIBLE BIG WARM UP FOR THE MIDDLE OF NEXT WEEK. CLOUDS SCATTERED OUT LATE THIS MORNING AND EARLY THIS AFTERNOON AS LIGHT RAIN SHOWERS DISSIPATED ALONG WITH SOME SUBSIDENCE. SUNSHINE ALLOWING TEMPS TO WARM WELL INTO THE 70S AWAY FROM THE LAKE WITH TEMPS NEAR 80 FAR SOUTHERN CWA. COULD BE A FEW ISOLATED SHOWERS OR TS ACROSS THE SOUTHERN COUNTIES GIVEN INSTABILITY AND FRONTAL LOCATION BUT EXPECT ANY ACTIVITY THAT MAY DEVELOP TO BE RATHER DIURNAL AND ENDING WITH/SHORTLY AFTER SUNSET. NEXT SHORTWAVE LIFTS NORTHEAST ACROSS THE AREA TONIGHT AND MODELS APPEAR IN FAIR AGREEMENT WITH PRECIP DEVELOPING OVERNIGHT INTO THURSDAY MORNING WITH THE BULK OF THE ACTIVITY REMAINING ACROSS CENTRAL IL INTO NORTHWEST INDIANA. WHILE THE TREND HAS BEEN TO LIFT THIS PRECIP A LITTLE FURTHER NORTH...APPEARS THERE WILL BE A RATHER SHARP GRADIENT/CUTOFF TO THE PRECIP SOMEWHERE ACROSS THE CENTER PART OF THE CWA. IN ADDITION...EAST/NORTHEAST FLOW WILL LIKELY KEEP SOMEWHAT DRIER AIR ADVECTING INTO THE NORTHERN SIDE OF THIS SYSTEM...LIMITING THE NORTHERN EXTENT OF PRECIP. SO FOR NOW...HAVE TRENDED POPS HIGHER WITH CHANCE NORTH AND LIKELY SOUTH BUT SUSPECT THESE POPS MAY END UP BEING TOO LOW...ESPECIALLY ACROSS SOUTHERN AREAS. THIS SYSTEM IS QUITE PROGRESSIVE AND EXPECT PRECIP TO BE ENDING FROM NORTHWEST TO SOUTHEAST THURSDAY AFTERNOON INTO THURSDAY EVENING. HAVE TRIMMED A FEW DEGREES OFF HIGH TEMPS FOR THURSDAY...WITH WARMEST TEMPS ACROSS NORTHWEST/WESTERN IL AS CLOUDS SCATTER OUT THERE BY MID/LATE AFTERNOON. VARIOUS WAVES THEN MOVE ACROSS THE CENTRAL U.S. AND SOUTHERN LAKES REGION FRIDAY THRU SUNDAY IN ZONAL FLOW BUT LITTLE IN THE WAY OF CONFIDENCE ON TIMING/LOCATION AND MOST OF THEM APPEAR TO MOVE GENERALLY SOUTH OF THE CWA BUT CLOSE ENOUGH TO WARRANT LOW CHANCE POPS. BY EARLY NEXT WEEK...HIGH PRESSURE SHIFTS EAST OF THE LAKES REGION WITH AN UPPER RIDGE BUILDING ACROSS THE LAKES... AT LEAST AS ADVERTISED BY THE LAST TWO ECMWF RUNS. SHOULD THIS VERIFY...IT WILL MEAN A VERY WARM MID/LATE WEEK AS 850MB TEMPS ARE PROGGED +22C OR BETTER. CERTAINLY A BIT EARLY TO GO QUITE THIS WARM GIVEN THE DIFFERENT GFS BUT HAVE STARTED THE TREND. CMS && .AVIATION... 215 AM CDT 0600 UTC TAFS...INVERTED 850 TROF STRETCHING THRU NRN IL ACCORDING TO MODELS. WITH NE FLOW OFF LAKE AND OVERRUNNING FROM THE SOUTHWEST ON TOP OF THIS INVERSION...APPEARS ELEVATED CONVECTION HAS DEVELOPED ACROSS NRN IL AND NW INDY AND INFLUENCING MAINLY MDW AND GYY BUT STAYING SOUTH OF ORD AND DPA. MAIN CONVECTION ASSOCIATED WITH PASSING SHORT WAVE IN SRN IL IS ADVANCING NE AND MAY CLIP SOME TERMINALS NEAR SUNRISE. HOWEVER THAT IS USUAL TIME FOR OVERNIGHT CONVECTION TO FALL APART AND AM BEING OPTIMISTIC AND LEAVING PCPN OUT FOR NOW. LOCAL PCPN HAS SATURATED LOWER LAYERS HOWEVER AND SCT TO BKN MVFR CLOUD LAYERS ARE NOW IN VICINITY OF TERMINALS IN NE IL. THIS MAY BE VERY INTERMITTENT AND WILL PROBABLY BE AROUND THRU THE MRNG HOURS. STILL LOOKING FOR WAVE TO BE PAST NRN IL IN THE AFTN AND HIGH PRESSURE BUILDING IN...SO STILL TAKING IT VFR AROUND NOONTIME AND CLEARING OUT AFT 00Z THIS EVENING. WINDS REMAIN NE THRU THURS NGT. RLB && .MARINE... 135 PM CDT THE COMBINATION OF SURFACE HIGH ACROSS THE WESTERN GREAT LAKES AND ANOTHER SURFACE WAVE RIDING ALONG THE FRONT STALLED TO THE SOUTH OF LAKE MICHIGAN WILL RESULT IN CONTINUED NORTHEAST WINDS THROUGH FRIDAY. THIS SURFACE WAVE WILL MOVE INTO THE OHIO RIVER VALLEY FRIDAY...AS THE HIGH PRESSURE SYSTEM TO THE NORTH CONTINUES TO SETTLE SOUTHWARD ACROSS THE WESTERN GREAT LAKES. AS THIS HIGH DRIFTS OVER LAKE MICHIGAN...NORTHEAST WINDS 10 TO 15 KNOTS WILL DIMINISH IN SPEED ON SATURDAY AND BECOME SOUTH SATURDAY AFTERNOON/EVENING AS AN AREA OF LOW PRESSURE MOVES ACROSS ONTARIO. THE LOW PRESSURE AREA WILL MOVE INTO WESTERN QUEBEC BY MONDAY MORNING AS A REINFORCING RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. A RELATIVELY WEAK GRADIENT WILL BE MAINTAINED THROUGH THE PERIOD...AND DO NOT FORESEE ANY POTENTIAL FOR MARINE HEADLINES THROUGH THE WEEKEND. MARSILI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
Hazardous weather outlook, Jun 10, 3:41 PM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 341 PM CDT WED JUN 10 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 112045- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 341 PM CDT WED JUN 10 2009 /441 PM EDT WED JUN 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING MAINLY SOUTH OF INTERSTATE 80. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...SUNDAY...AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-112045- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 341 PM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-112045- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 341 PM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:15 AM CDT | Flash Flood Warning | LOT | Kankakee, Will | 10 hr |
| Jun 11, 5:00 AM CDT | Flash Flood Warning | LOT | Grundy, LaSalle | 10 hr |
| Jun 11, 8:11 AM CDT | Flash Flood Warning | LOT | Cook, Will | 6 hr |
| Jun 11, 3:52 PM CDT | Small Craft Advisory | LOT | 6 hr | |
| Jun 11, 12:07 AM CDT | Severe Thunderstorm Warning | LOT | Lake | 53 min |
| Jun 11, 1:42 AM CDT | Flash Flood Warning | LOT | Porter | 3 hr |
| Jun 11, 4:34 AM CDT | Lakeshore Flood Statement | LOT | Lake, Porter | 16 hr |
| Jun 11, 8:52 AM CDT | River Flood Warning | LOT | Lake | 7 hr |
Nearby
Flash Flood Warnings in Illinois, 2009Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.